Missouri, 2004

Winter Storm in Missouri, February 5, 2004

February 5, 2004 · NWS EAX · 8 events in 8 counties and zones

A winter storm on February 5th produced 6 to 8 inches of snow across the area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A winter storm on February 5th produced 6 to 8 inches of snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 5, 12:45 PM CST, 15 minutes earlier.

Area forecast discussion, Feb 5, 12:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CST THU FEB 5 2004

.DISCUSSION...

CONSIDERING UPGRADING WINTER WEATHER ADVISORY TO A WINTER STORM
WARNING FOR PARTS OF NORTHWEST AND NORTH CENTRAL MO FOR THIS
AFTERNOON AND EARLY EVENING. AREAS BEING CONSIDERED ARE NORTH OF A
PLATTSBURG TO CHILLICOTHE LINE TO THE IA/MO BORDER...NOT INCLUDING
THE ST JOSEPH AREA. BAND OF HEAVY SNOW WITH SONW RATES FROM 1-2
INCHES/HR ARE EXITING THE GREATER KANSAS CITY AREA AND ROTATING
NORTH IN LINE MAXIMUM BAND OF FRONTOGENTIC FORCING. NEW SNOWFALL
TOTALS RANGE FROM 3 TO 5 INCHES WITHIN THE AREA BEING CONSIDERED FOR
A WARNING.

MJ

&&

.PREV DISCUSSION...

425 AM...
MAIN FORECAST CONCERN CENTERS ON SHORT TERM WITH ONGOING SNOWFALL.
WATCHING SEVERAL VORT LOBES WRAPPING AROUND UPPER LOW CENTERED OVER
NORTHEAST COLORADO. ONE MOVING THROUGH OKLAHOMA AT THIS TIME SHOULD
INCREASING SNOWFALL ACROSS SOUTHERN AND WESTERN PORTIONS OF FORECAST
AREA THIS MORNING. A SECOND WAVE JUST ROUNDING SOUTHERN END OF UPPER
LOW SHOULD MOVE INTO MISSOURI BY 00Z. EXPECT SNOW TO PICK UP THIS
AFTERNOON ACROSS MUCH OF FORECAST AREA AS THIS WAVE ROTATES
NORTHEAST...WITH SNOW TAPERING OFF FROM SOUTH TO NORTH DURING THE
LATE AFTERNOON TO EVENING HOURS. WILL EXTEND ADVISORY ALONG IOWA
BORDER INTO THE EVENING HOURS BASED ON THIS TIMING. ALSO HAVE SCALED
BACK SOUTHERN COUNTIES FROM A WARNING TO AN ADVISORY BASED ON
ACCUMULATIONS THAT WERE RECEIVED OVERNIGHT AND THE EXPECTED
ACCUMULATIONS TO KEEP TOTAL SNOW AMOUNTS UNDER THE 6 INCH RANGE.

AREA WILL STILL BE UNDER THE INFLUENCE OF THIS STRONG UPPER LEVEL
LOW ON FRIDAY...WITH TROUGH SWINGING THROUGH AREA BY 00Z. WILL LEAVE
MENTION OF FLURRIES DURING THE DAY...ALTHOUGH NOT OUT OF THE
QUESTION A FEW MINOR ACCUMULATIONS MAY BE REPORTED. PLENTY OF COLD
AIR ADVECTION FRIDAY AND FRIDAY NIGHT...SO TEMPERATURES SHOULD NOT
BE CLIMBING BACK ABOVE FREEZING FOR THE NEXT COUPLE OF DAYS. THE
COLDER MAV GUIDANCE LOOKS THE MOST REASONABLE WITH THIS SCENARIO.

PC

&&

.PREVIOUS DISCUSSION...

850 PM...
LATEST LOCAL RADAR SHOWS SNOW INCREASING ACROSS THE SOUTHERN CWA IN
AREA OF 280-290 ISENTROPIC LIFT. ECHOES HAVE DIMINISHED ACROSS
EASTERN KANSAS AND EXTREME NORTHEAST OKLAHOMA WHICH WOULD AT FIRST
GLANCE WOULD APPEAR THAT SNOWFALL AMOUNTS MAY BE OVERDONE FOR WEST
CENTRAL AND SOUTHERN ZONES. ALTHOUGH SNOWFALL AMOUNTS MAY STILL BE A
LITTLE HIGH....LATEST ETA SUGGEST THAT REDEVELOPMENT IS EXPECTED
AFTER MIDNIGHT AFTER MIDNIGHT. THIS REFLECTED BY RENEWED DEVELOPMENT
IN CENTRAL AND NORTHEAST OKLAHOMA. QUICK GLANCE AT PROFILERS SUGGEST
H7/H5 SHORTWAVE TROF WITH NICE 110 KT H3 SPEED MAX IN AREA. THIS IS
LIKELY WHAT MESO ETA PICKED UP ON. THE SHORTWAVE WILL MOVE QUICKLY
NORTHEAST. IN ADDITION...MESOETA CONTINUES MODERATE 280-290K
ISENTROPIC LIFT THROUGH 12Z THURSDAY ALBEIT NOT SO STRONG ON THE
285K THETA SURFACE.  SNOW MAY PAUSE IN METRO FOR A SHORT TIME AROUND
MIDNIGHT BUT PICK BACK UP A FEW HOURS AFTER MIDNIGHT.

GIVEN THE LATEST RADAR TRENDS...MESOETA AND OBSERVATIONS NOTED
ABOVE...SEE NO REASON TO MAKE ANY UPDATES TO SHORT TERM FORECAST AND
MAKE ANY MINOR REVISIONS DOWNWARD TO ACCUMULATIONS.

DB

330PM...
EARLY AFTERNOON SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW BROAD
LONGWAVE TROUGH EXTENDING ACROSS DESERT SOUTHWEST INTO SOUTHERN
PLAINS...ANCHORED AROUND UPPER LOW OVER CENTRAL ROCKIES. INITIAL
SHORTWAVE EVIDENT ALONG RED RIVER VALLEY WHILE SECONDARY STRONGER
WAVE APPROACHING BIG BEND AREA OF TX. PROFILER NETWORK DEPICTS
40-50KT LOW LEVEL JET EXTENDING ACROSS SOUTHERN/CENTRAL
PLAINS...RAPIDLY TRANSPORTING MOISTURE NORTHWARD INTO REGION. LIFT
ASSOCIATED WITH SOUTHERN PLAINS SHORTWAVE COMBINED WITH STRONG
THETA-E ADVECTION/ISENTROPIC FORCING HAS ALLOWED WIDESPREAD
PRECIPITATION TO DEVELOP THIS AFTERNOON ACROSS MUCH OF OK AND
SOUTHERN KS. FURTHER EAST...MUCH OF LOWER MO RIVER VALLEY REMAINS
UNDER INFLUENCE OF SURFACE RIDGE...WHICH HAS SHIFTED EAST INTO
WESTERN GREAT LAKES REGION. 12Z SGF SOUNDING INDICATED VERY DRY
AIRMASS BELOW 700MB...AND SURFACE OBS ACROSS CWA INDICATE DEW POINTS
REMAIN IN THE TEENS ACROSS WESTERN ZONES...WITH SINGE DIGITS AROUND
KIRKSVILLE. KEAX 88-D IMAGERY CONTINUES TO INDICATE VIRGA ACROSS
CWA.

EXPECT TWO ROUNDS OF PRECIPITATION TO DEVELOP ACROSS FORECAST AREA.
FIRST ROUND WILL COME TONIGHT INTO THURSDAY MORNING. AS MAIN UPPER
LOW OVER CO ROCKIES SLOWLY SHIFTS EAST THIS EVENING...LOW LEVEL JET
AXIS WILL SHIFT EASTWARD ACROSS CWA. THIS COMBINED WITH INCREASING
LOW LEVEL THETA-E ADVECTING NORTHWARD FROM GULF OF MEXICO WILL ALLOW
FOR SUBSTANTIAL ISENTROPIC LIFT ACROSS MUCH OF FORECAST AREA
BEGINNING AROUND 0Z ACROSS WESTERN ZONES...THEN SPREADING EASTWARD
THROUGH REMAINDER OF EVENING. LIFT WILL BE MAXIMIZED ACROSS SOUTHERN
CWA...AND SPECIFIC HUMIDITY VALUES ACROSS THIS AREA ARE PROGGED TO
BE ON THE ORDER OF 3 TO 4 G/KG...SUPPORTING SNOW TOTALS OF 6 OR
GREATER INCHES BY THURS MORNING. SOME UNCERTAINTY REMAINS AS TO HOW
CONVECTION EXPECTED TO DEVELOP ACROSS SOUTHEAST/OZARKS WILL
INFLUENCE MOISTURE INFLUX INTO REGION. HOWEVER HAVE OPTED TO GO
AHEAD AND UPGRADE GOING ADVISORY TO A WINTER STORM WARNING ACROSS
FAR SOUTHERN COUNTIES.

SECOND ROUND OF PRECIPITATION WILL COME DURING THE DAY THURSDAY...AS
BIG BEND SHORTWAVE PROGGED TO EJECT ACROSS FORECAST AREA. STRONG
DEEP LAYER (700-300) Q-VECTOR CONVERGENCE PROGGED TO SPREAD ACROSS
NORTHERN MO DURING THE DAY ASSOCIATED WITH EJECTING SHORTWAVE.
EXPECT HEAVIEST SNOW ACROSS NORTH CENTRAL/NORTHEAST CWA ALONG
DEFORMATION AXIS OF EJECTING SHORTWAVE. PRECIPITATION SHOULD END BY
LATE THURSDAY AFTERNOON ACROSS WESTERN ZONES...AND THURSDAY EVENING
ACROSS EAST. EXPECT STORM TOTAL SNOWFALL TO BREAK DOWN AS FOLLOWS:
1)EXPECT 6 TO 7 INCHES ALONG A MOUND CITY KS TO WARRENSBURG TO
FAYETTE LINE TONIGHT ASSOCIATED WITH ISENTROPIC FORCING. 2) EXPECT A
SECONDARY BULLSEYE OF AROUND 6 INCHES ALONG IA BORDER ALONG/EAST OF
I-35 TONIGHT THROUGH THURSDAY...ASSOCIATED WITH BOTH ISENTROPIC LIFT
TONIGHT...ALONG WITH DEFORMATION AXIS THURSDAY. THE DURATION OF THIS
SNOWFALL WILL BE GREATER THAN 12 HOURS...THUS NOT WARRANTING A
WARNING AT THIS POINT. 3) EXPECT 3-5 INCHES ACROSS REMAINDER OF CWA
FROM KC METRO EASTWARD THROUGH CARROLLTON AND MARSHALL. EXPECT
TEMPERATURES THROUGH THURSDAY TO REMAIN FAIRLY STEADY STATE IN THE
20S ACROSS THE AREA.

SEAMAN

ON FRIDAY...ANOTHER WEAK SHORTWAVE GOES THROUGH ON THE BACKSIDE OF
THE TROUGH.  WHILE THE ETA/GFS ARE PRINTING OUT QPF...CANT FIND A
REASON THAT WE SHOULD SEE ANYTHING MEASURABLE.  Q-VECTOR CONVERGENCE
IS VERY WEAK IN NORTHERN CWA AND NOT AT ALL IN SOUTHERN CWA.
ISENTROPIC DOWNGLIDE AND LACK OF OMEGA CAUSE TO ME TO RETAIN ONLY
SLIGHT CHANCE POPS.  SATURATION AT LLVL MAY SQUEEZE OUT SOME
FLURRIES.

THE PARADE OF SHORTWAVES CONTINUES WITH ANOTHER ONE ON THE BACKSIDE
OF TROUGH ON SATURDAY.  MOISTURE IS LACKING AS WELL...SO HAVE KEPT
FORECAST DRY.  SHORTWAVES FOLLOW ON MONDAY...TUESDAY NIGHT AND
WEDNESDAY.  THESE WAVES HAVE VARIED IN TIMING AND LOCATION
THROUGHOUT THE LAST SEVERAL MODEL RUNS.  HAVE KEPT SLIGHT CHANCES IN
FOR THESE DAYS...BUT LACK OF CONFIDENCE PRECLUDES INTRODUCING HIGHER
THAN THAT.

FOR TEMPERATURES...HAVE NOT STRAYED MUCH FROM PREVIOUS FORECAST.
BELOW TEMPERATURES CONTINUE WITH SURFACE HIGH MAKING SATURDAY
NIGHT/SUNDAY THE COLDEST DAYS.

LVQ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 600 PM CST THURSDAY FOR ZONES
KSZ025-057-060-102>105.

MO...WINTER WEATHER ADVISORY UNTIL 1100 PM CST THURSDAY FOR ZONES
MOZ001>008-0015>017.
WINTER WEATHER ADVISORY UNTIL 600 PM CST THURSDAY FOR ZONES
MOZ011>014-020>025-028>033-030>040-043>046-053>054.

WFO EAX
Hazardous weather outlook, Feb 5, 6:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST THU FEB 5 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-

...ACCUMULATING SNOW WITH 3 TO 5 INCHES POSSIBLE BY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR TODAY FOR THE ENTIRE
OUTLOOK AREA...AND REMAIN IN EFFECT DURING THE EVENING HOURS ALONG
THE IOWA BORDER. ACCUMULATING SNOW WILL BE OCCURING TODAY...WITH NEW
SNOWFALL AMOUNTS RANGING FROM 2 TO 3 INCHES TO THE SOUTHWEST OF
KANSAS CITY...TO 4 INCHES FROM CENTRAL MISSOURI INTO NORTHEAST
KANSAS...TO AROUND 5 INCHES ALONG THE IOWA BORDER. THE SNOW WILL BE
TAPERING OFF BY LATE AFTERNOON FROM SOUTH TO NORTH ACROSS MISSOURI
AND EASTERN KANSAS...WITH SNOW LINGERING ALONG THE IOWA BORDER
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FLURRIES WILL STILL BE
POSSIBLE DURING THE DAY ON FRIDAY AS THE AREA WILL BE UNDER THE
INFLUENCE OF MOISTURE WRAPPING AROUND THE BACK SIDE OF THE STORM
SYSTEM WHICH PRODUCES THE SNOW TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, Feb 5, 7:58 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 AM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             BOONVILLE               38.96N 92.75W
02/05/2004  2.50 INCH        COOPER             MO   LAW ENFORCEMENT

0725 AM     SNOW             SEDALIA                 38.70N 93.23W
02/05/2004  3.00 INCH        PETTIS             MO   LAW ENFORCEMENT

0723 AM     SNOW             MARYVILLE               40.34N 94.87W
02/05/2004  0.50 INCH        NODAWAY            MO   LAW ENFORCEMENT

0655 AM     SNOW             CLINTON                 38.37N 93.77W
02/05/2004  3.00 INCH        HENRY              MO   LAW ENFORCEMENT

0623 AM     SNOW             GALLATIN                39.91N 93.96W
02/05/2004  1.00 INCH        DAVIESS            MO   LAW ENFORCEMENT

0610 AM     SNOW             OLATHE                  38.89N 94.81W
02/05/2004  2.00 INCH        JOHNSON            KS   NWS EMPLOYEE

&&

RHC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Platte

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Platte forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Lafayette forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Ray

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Ray forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Henry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 5, 1:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384820, 5384821, 5384822, 5384823, 5384824, 5384921, 5385519, 5385520.